Hail, Archer
- When
- March 25, 4:23 PM CST
- Where
- Archer County, 0.69 mi S of Holliday
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.810, -98.690
Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 25, 3:36 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 436 PM CDT Sun Mar 25 2018 ...Mesoscale Update... && .DISCUSSION... Our earlier thinking with regards to convective initiation potential hasn't changed much. The chance that storms will develop is still fairly low. GOES-16 visible satellite loop does show towering cumulus and some faint small anvils in eastern cotton County and northern Clay County near a subtle confluence boundary, but no deep/sustained convection yet. One big negative is neutral mid-level heights and lack of large scale forcing. We can get convection without this along convergence boundaries (i.e., the dryline), but this is more common later in the season when boundary layer moisture is deeper/richer and heating is more significant. Even though moisture is fairly rich with mid 60 degree surface dew points, without a deep well-defined dryline circulation and large scale ascent, we may not see much later this afternoon and evening. Our main hope is some indication of very subtle small-scale upper ascent that may be approaching from the west, as evident by enhancement in high based cumulus and some cirrus moving into western north Texas just to the west of the area of enhanced cumulus. BRB && .PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/ DISCUSSION... Primary forecast issue is the risk of severe weather today. For this afternoon into the early evening, there is the potential for isolated convective initation near the Red River across southwest Oklahoma/western north Texas. A warm front is expected to gradually lift northward and is forecast to be located just north of the Red River by late this afternoon. At the same time, a dry line is forecast to be located across southwest Oklahoma, southward into western north Texas. Isolated convective initation will be possible near the intersection of these two boundaries where a dry line bulge is forecast to develop. If thunderstorm(s) develop, and are able to sustain themselves, effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more than sufficient for supercells. In addition, if a storm is able to track along the warm front, enhanced low-level wind shear and will result in an attendant tornado threat. Late tonight, isentropic ascent is forecast to increase, with a the chance of scattered showers/storms increasing--especially across the eastern two-thirds of Oklahoma and western north Texas. Some fog will also be possible, especially across north central/northwest Oklahoma with continued low-level moisture advection. For tomorrow afternoon, strong to severe thunderstorms are expected to develop along a moisture gradient/quasi-dry line across central Oklahoma, southwestward into western north Texas. These thunderstorms are expected to coalesce into an MCS through Monday evening. Periods of showers/storms are expected Monday night through Tuesday night with increasing meridional flow and continued insentropic ascent/moisture advection. Widespread 2-3" of rainfall are expected from near I-44 to the southeast. Localized flooding (including River Flooding) will be possible, especially where training of thunderstorms occurs. A Flood Watch may need to be issued in subsequent forecasts. Showers and storms will slowly shift southeastward with heavy rainfall ending across southeast Oklahoma Tuesday night. Additional showers and perhaps isolated storms will be possible on Wednesday in association with a shortwave trough. The highest chance of rain might be across southern Oklahoma and western north Texas. Rainfall amounts should be lighter with this system. Another wave (from the northwest) may result in another chance of showers on Thursday as well. Abundant cloud cover, precipitation, and a post-frontal air masses will result in cool temperatures Tuesday through Friday with high temperatures below average in this period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 60 75 57 / 30 40 50 80 Hobart OK 76 64 81 55 / 10 10 20 40 Wichita Falls TX 85 67 83 61 / 30 30 50 70 Gage OK 74 58 77 46 / 10 10 0 20 Ponca City OK 56 55 74 52 / 70 60 40 60 Durant OK 71 62 75 64 / 40 30 40 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/17
Hazardous Weather Outlook National Weather Service Norman OK 1154 AM CDT Sun Mar 25 2018 OKZ004>048-050>052-TXZ083>090-261700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1154 AM CDT Sun Mar 25 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms late this afternoon into the overnight hours. The Marginal Risk includes all locations except western Oklahoma. Isolated strong to severe thunderstorms may develop late this afternoon across western north Texas and southwest Oklahoma; however, more widespread showers and thunderstorms are expected tonight. Thunderstorms are expected to develop across western north Texas and expand northeastward overnight. The primary hazards will be large hail up to the size of golf balls and damaging wind gusts up to 60 mph. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across much of Oklahoma and western north Texas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances will continue primarily through Thursday. There is a Slight Risk for severe thunderstorms on Monday over much of central and southern Oklahoma into north Texas. The Slight Risk area is surrounded by a Marginal Risk that covers all but far northwest Oklahoma. .Heavy Rainfall and Flooding... Heavy rain may cause localized flooding in the general vicinity of I-44 on Monday evening and night. The area of heavy rainfall will shift southeast on Tuesday, affecting mainly south-central and southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
517 PM CDT SUN MAR 25 2018
TXZ086-089-252245-
Wichita TX-Archer TX-
517 PM CDT SUN MAR 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wichita and north
central Archer Counties Until 545 PM CDT...
AT 516 PM CDT, a strong thunderstorm was located near Holliday,
moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Sheppard AFB, Pleasant Valley and
Cashion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3376 9863 3380 9885 3406 9875 3406 9858
3400 9843
TIME...MOT...LOC 2216Z 207DEG 21KT 3382 9873
MAHALEThe Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
12 hail. Local standard time, as filed.
Dime to nickel size hail covered the ground just north of Holliday.
Pea to Dime size hail on the north side of Wichita Falls.
Nickel size hail with estimated 50 mph wind gusts.
Sheppard AFB observer measured the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738913, 738914, 738915, 738916, 738917, 738918, 738919, 738920, 738921, 738922, 738923, 738924.